Heavy Snow, Northeast Blue Mountains
- When
- December 27, 7:00 PM PST to December 28, 5:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A very moist warm front passage resulted in heavy snow over the northeast Washington Mountains and the Blue Mountains. In the Northeast Washington Mountains, Clayton picked up four inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A very moist warm front passage resulted in heavy snow over the northeast Washington Mountains and the Blue Mountains. In the Northeast Washington Mountains, Clayton picked up four inches of snow. In the Blue Mountains, snow accumulations ranged from seven to 13 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 27, 3:45 PM PST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
345 PM PST MON DEC 27 2010
.SYNOPSIS...
A STORM SYSTEM WILL MOVE INTO INLAND NORTHWEST TONIGHT AND TUESDAY
BRINGING A MIX OF SNOW AND RAIN TO THE REGION. HEAVY...WET SNOW
ACCUMULATIONS ARE EXPECTED BY TOMORROW MORNING OVER FAR NORTHEAST
WASHINGTON AND OVER THE CENTRAL AND NORTHERN IDAHO PANHANDLE. A
STRONGER STORM SYSTEM IS EXPECTED ON TUESDAY NIGHT AND WEDNESDAY
FOR THE PANHANDLE AND EXTREME EASTERN WASHINGTON. MUCH COLDER AIR
WILL THEN MOVE INTO THE REGION. BELOW AVERAGE TEMPERATURES ARE
LIKELY THURSDAY THROUGH EARLY NEXT WEEK.
&&
...WINTER STORM TONIGHT AND TUESDAY...
...VERY STRONG WINTER STORM TUESDAY NIGHT AND WEDNESDAY...
...MUCH COLDER FOR THE END OF THE WEEK...
.DISCUSSION...
TONIGHT...SATELLITE INDICATES AN INCREASINGLY MOIST FLOW BEGINNING
TO INTRUDE INTO THE NORTHWEST. LATEST MODELS ARE IN AGREEMENT
REGARDING THE CHARACTER AND DURATION OF TONIGHTS STORM SYSTEM. A
SURFACE LOW OFF THE PACIFIC COAST WILL SLIDE NORTH INTO CANADA AND
WEAKEN AS IT DOES. IT WILL DRAG A WARM FRONT THROUGH THE REGION
TONIGHT. THIS ISENTROPIC SHIELD WILL BE FED BY A DEEP AND WELL
DIRECTED FETCH OF SUBTROPICAL MOISTURE. PRECIPITATION IS A NEAR
CERTAINTY FOR ALL LOCATIONS. AS USUAL WITH THE SE WARM FRONTS THE
MAIN ISSUE IS HOW FAR NORTH THE WARM TONGUE WILL PENETRATE INTO
THE FORECAST AREA. LATEST MODELS ARE ACTUALLY IN REASONABLE
AGREEMENT WITH THIS TOO. ALONG THE CASCADES AND POINTS WEST OF
ABOUT MOSES LAKE...COOLER AIR DAMMED AGAINST THE CASCADES WILL
PROMOTE SNOW...ALTHOUGH AMOUNTS WILL BE LIMITED TO ADVISORY
CRITERIA ACCUMULATIONS WITH A SHORTER FAVORABLE UPSLOPE PERIOD
THAN OVER THE EASTERN ZONES.
OVER THE EASTERN HALF OF THE FORECAST AREA IT LOOKS LIKE
PRECIPITATION WILL BE MAINLY ACCUMULATING SNOW NORTH OF INTERSTATE
90 TONIGHT...WITH INITIAL SNOW MIXING WITH OR CHANGING TO RAIN
SOUTH OF I-90. CURRENT HIGHLIGHTS HAVE BEEN JUGGLED A BIT TO
REFLECT LATEST PRECISION SNOW AMOUNT FORECAST...RESULTING IN THE
COEUR D'ALENE ZONE BROKEN OUT AND UPGRADED TO A WARNING...AND THE
IDAHO PALOUSE ISSUED AN ADVISORY.
ON TUESDAY THE FETCH WILL BECOME KIND OF STATIONARY DRAPED OVER THE
SOUTHERN REACHES OF THE FORECAST AREA/ THIS WILL PROLONG MOUNTAIN
SNOW INTO THE PANHANDLE MOUNTAINS AND THE BLUES...WHERE A LONG-RUN
WINTER STORM WARNING REMAINS IN EFFECT. /FUGAZZI
...MAJOR WINTER STORM TUESDAY NIGHT THROUGH WEDNESDAY...
COMPUTER GUIDANCE HAS BEEN FLIP-FLOPPING ON THIS SYSTEM FOR THE
PAST FEW DAYS. BUT THE PAST FEW RUNS HAVE BEEN VERY CONSISTENT
WITH THEMSELVES AND EACH OTHER SO CONFIDENCE IN THE OVERALL EVENT
HAS INCREASED CONSIDERABLY.
THE WEATHER PATTERN IS RATHER INTERESTING AND COMPLEX. THE ZONAL
WEST-TO-EAST FLOW OVER THE PACIFIC IS FORECAST TO BUCKLE WITH A
LARGE HIGH PRESSURE RIDGE DEVELOPING OVER THE EASTERN PACIFIC.
THIS CAUSES THE FORMATION OF A TROUGH OVER THE PAC NW. A SHORT
WAVE DIVES INTO THIS TROUGH FROM THE GULF OF AK AND A CLASSIC
CYCLOGENESIS EVENT OCCURS RIGHT OVER US. IN OTHER WORDS...THIS
ISN'T OUR TYPICAL SYSTEM OF A DEEP LOW APPROACHING US FROM THE
WEST. RATHER...THE LOW FORMS RIGHT OVER EASTERN WA AND DEEPENS.
THE RESULTS ARE A BIT COMPLEX.
THE MAIN AREA OF FOCUS WILL BE TO THE SOUTH AND EAST /I.E.
LEWISTON...PULLMAN...SPOKANE/. PRECIPITATION TYPE WILL INITIALLY BE
THE BIG CHALLENGE BUT THIS WILL EVENTUALLY CHANGE TO ALL SNOW WITH
POTENTIALLY HEAVY AMOUNTS. TO THE NORTH AND WEST /I.E.
WENATCHEE...OMAK...REPUBLIC/ THIS WON'T BE MUCH OF AN EVENT AT
ALL. SEE THE WEATHER STORIES ON OUR WEB PAGE FOR STORM TOTAL
SNOWFALL GRAPHICS. WARNINGS WILL BE REQUIRED BUT WE'LL LET
TONIGHT'S STORM PLAY ITSELF OUT BEFORE ISSUING WARNINGS FOR THE
MID-WEEK STORM.
TUE NIGHT...THE LOW STARTS TO FORM OVER CENTRAL WA. THIS PUTS THE
SOUTHEAST IN A WARM SECTOR. TEMPERATURES INITIALLY WILL BE ABOVE
FREEZING IN SOUTHEASTERN WA SO PRECIPITATION WILL START OFF AS
RAIN THERE. PRECIP WILL INITIALLY BE CONFINED SOUTH OF A LINE FROM
COEUR D'ALENE TO YAKIMA. AS THE NIGHT WEARS ON THOUGH THE PRECIP
WITH SPREAD NORTH INTO THE NORTHERN PANHANDLE AND NORTHEAST
WA...BUT NORTH CENTRAL WA WILL STAY MOSTLY DRY. THE PRECIPITATION
INTENSITY WILL CHANGE THE RAIN OVER TO SNOW DURING THE NIGHT AND
THE SNOW WILL BE HEAVY. TEMPERATURES WILL BE AROUND 30 SO SNOW
RATIOS WILL INITIALLY BE ABOUT 10:1.
WEDNESDAY...THE LOW DEEPENS AND MOVES INTO THE CENTRAL PANHANDLE.
HEAVY SNOW WILL CONTINUE IN THE PANHANDLE AND EXTREME EASTERN
WASHINGTON. THE SNOW RATIOS WILL BE INCREASING SO WE COULD PICK UP
SEVERAL INCHES OF SNOW DURING THE DAY AS TEMPERATURES CONTINUE TO
DROP. THE WESTERLY WINDS WILL ALSO INCREASE SIGNIFICANTLY OVER THE
PALOUSE. THIS COULD RESULT IN CONSIDERABLE BLOWING/DRIFTING SNOW.
WED NIGHT AND THURSDAY...THE STORM EXITS THE AREA WITH LIGHT SNOW
CONFINED TO THE SOUTHERN PANHANDLE AND EXTREME SOUTHEAST WA. DRIER
AND MUCH COLDER AIR WILL MOVE IN FROM THE NORTHWEST. THE MAIN
ARCTIC AIR INTRUSION WILL STAY TO OUR EAST BUT WE WILL STILL GET A
GLANCING BLOW. TEMPERATURES ON THURSDAY WILL ONLY BE IN THE TEENS
NORTH OF I-90 WITH LOWER 20S TO THE SOUTH. RJ
THURSDAY NIGHT THROUGH MONDAY... LAST VESTIGES OF THE WED/THU STORM
WILL BE MOVING SOUTH AND EAST OF THE AREA BY THURSDAY NIGHT.
MODELS STILL HOLDING STRONG WITH DRAWING MODIFIED ARCTIC AIR WEST
OVER THE MOUNTAINS AND INTO THE FORECAST AREA. MADE SOME MINOR
ADJUSTMENTS TO THE MIN TEMPS FOR FRIDAY MORNING. NOT EXPECTED TO BE
RECORD BREAKING...JUST SIGNIFICANTLY COLDER. STILL FORECASTING A
RELATIVELY QUIET PERIOD FOR FRIDAY THRU SATURDAY NIGHT... ALTHOUGH
THE GFS FM 27/12Z SHOWS A WAVE MOVING IN FM THE PACIFIC WITH THE
MAIN PUNCH OVER OREGON. THE 27/12Z EC AND PREVIOUS GFS RUNS KEEP
THE REGION COLD AND MOSTLY DRY THRU SUN AND THEN THE FLOW TURNS TO
THE WEST. CURRENT FORECAST STARTS THE TREND TOWARDS MODERATING
TEMPS AND AN INCREASE IN PRECIP CHANCES STARTING SATURDAY. IT IS
LIKELY THAT SUBSEQUENT FORECASTS WILL HAVE TEMPS WARMING NEARER TO
AVERAGE WITH HIGHER PRECIP CHANCES FOR SATURDAY THRU MONDAY. JL
&&
.AVIATION...
A PACIFIC STORM WILL SPREAD IFR CONDITIONS OVER THE AREA TONIGHT
WITH LIGHT TO MODERATE SNOWFALL EXCEPT RAIN AT KLWS. AS THE SYSTEM
EXITS ON TUESDAY IFR CONDITIONS WILL PERSIST AT KGEG/KSFF/KCOE/KPUW
WITH MOIST UPSLOPE FLOW. KEAT SHOULD IMPROVE TO VFR IN THE
AFTERNOON ALTHO THE IFR CIGS MAY NOT WANT TO SCRUB OUT OF THERE.
KMWH WILL LIKELY HOLD ONTO AN IFR CIG ALL DAY. A MUCH STRONGER
SYSTEM WILL MOVE INTO THE AREA AFTER 00Z TUESDAY AFTERNOON BRINGING
WIDESPREAD SNOW TUESDAY NIGHT AND WEDNESDAY. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 32 37 31 31 13 18 / 100 80 80 80 30 0
COEUR D'ALENE 32 38 32 32 13 17 / 100 80 80 80 40 0
PULLMAN 33 39 32 32 17 20 / 100 80 90 80 40 10
LEWISTON 37 40 37 37 23 25 / 70 70 70 60 40 20
COLVILLE 32 37 31 31 17 19 / 100 70 50 50 10 0
SANDPOINT 32 35 32 32 16 17 / 100 80 70 80 50 0
KELLOGG 30 36 31 31 10 17 / 100 90 90 100 70 10
MOSES LAKE 32 37 29 29 18 21 / 80 20 50 30 10 0
WENATCHEE 32 35 29 29 21 21 / 80 20 30 30 10 0
OMAK 31 33 28 28 14 16 / 90 20 30 40 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
TUESDAY IDAHO PALOUSE.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM PST
TUESDAY CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST
TUESDAY COEUR D'ALENE AREA.
WA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
TUESDAY SPOKANE AREA...UPPER COLUMBIA BASIN.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM PST
TUESDAY NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM PST
TUESDAY EAST SLOPES NORTHERN CASCADES...OKANOGAN VALLEY...
WATERVILLE PLATEAU...WENATCHEE AREA.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST
WEDNESDAY ABOVE 4000 FEET FOR THE NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 248 PM PST MON DEC 27 2010 IDZ001-002-004-WAZ036>038-281600- NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 248 PM PST MON DEC 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND NORTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW IS EXPECTED OVER THE AREA TONIGHT AND TUESDAY MORNING. EXPECT 3 TO 6 INCHES IN THE VALLEYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER WINTER STORM WILL AFFECT THE INLAND NORTHWEST TUESDAY NIGHT THROUGH WEDNESDAY. PRECIPITATION WILL INITIALLY BEGIN AS RAIN IN THE SPOKANE AREA BUT WILL CHANGE OVER TO SNOW OVERNIGHT. THERE IS THE POTENTIAL FOR WIDESPREAD HEAVY SNOW...ESPECIALLY IN THE CENTRAL PANHANDLE. BY THE END OF THE WEEK...BITTER ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND HAVE THE POTENTIAL TO BE IN THE TEENS WITH NIGHT TIME LOWS DROPPING BELOW ZERO. WAZ034-035-041>044-281600- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 248 PM PST MON DEC 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WILL BRING 2 TO 5 INCHES OF SNOW TO THE AREA TONIGHT AND TUESDAY MORNING. LITTLE IF ANY ACCUMULATION IS EXPECTED SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER WINTER STORM WILL AFFECT THE INLAND NORTHWEST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS STORM WILL MAINLY AFFECT AREAS SOUTH AND EAST OF THE REGION. BY THE END OF THE WEEK...BITTER ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND HAVE THE POTENTIAL TO BE IN THE TEENS WITH NIGHT TIME LOWS DROPPING BELOW ZERO. IDZ003-026-027-WAZ031>033-281600- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE- 248 PM PST MON DEC 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT WET SNOW OR A RAIN AND SNOW MIX IS EXPECTED TONIGHT OVER THE PALOUSE...THE LEWISTON AREA...AND OVER THE CAMAS PRAIRIE. LIGHT SLUSHY ACCUMULATIONS WILL BE POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2000 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG WINTER STORM WILL AFFECT THE AREA TUESDAY NIGHT THROUGH WEDNESDAY. PRECIPITATION WILL INITIALLY START AS RAIN BUT WILL CHANGE TO SNOW OVERNIGHT AND BECOME HEAVY. STRONG WINDS ON WEDNESDAY COULD CAUSE BLOWING AND DRIFTING SNOW. BY THE END OF THE WEEK...ARCTIC AIR WILL MOVE INTO THE REGION. DAYTIME TEMPERATURES THROUGHOUT THE NEW YEARS WEEKEND WILL BE IN THE 20S WITH NIGHT TIME LOWS DROPPING TO NEAR ZERO.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269119, 269120.